Arrow-right Camera
The Spokesman-Review Newspaper

The Spokesman-Review Newspaper The Spokesman-Review

Spokane, Washington  Est. May 19, 1883
Partly Cloudy Night 55° Partly Cloudy
News >  Features

Dr. Gott: Meds may be causing abnormal dreams

Peter H. Gott, M.D. The Spokesman-Review

Dear Dr. Gott: Is it possible that stopping Ambien after nine years of chronic use could lead to interrupted sleep? I usually wake three times a night because of nightmares. I also don’t remember anything in the morning. I am a widow and 80-ish. My medications include Hyzaar, Toprol, Boniva, Lipitor, Paxil, clonazepam and methadone. What could be causing my nightmares? I would appreciate your opinion on this matter. Also, I suffer from pain in my hip, which I believe is due to an old break and sciatica.

Dear Reader: This is a complicated matter. To begin with, you are on seven different medications. After a little research, I found that most of them can cause insomnia. Many also can cause anxiety/nervousness, depression and abnormal dreams/nightmares. By far, the worst offender is Hyzaar, which can cause all these side effects, including your hip and back pain. Also, interestingly, Boniva can cause high cholesterol levels. However, without knowing the start date of your medications, it is impossible for me to say whether some of your problems are related to your multiple drugs or whether they are simply age-related. I am willing to bet that at least some of your symptoms are caused by your medications or interactions between them.

Take a full list of your medicines, symptoms and conditions to your primary care physician or an internist. He or she can work with you to reduce, eliminate and/or switch your prescriptions to others that do not carry the same side effects.

To give you related information, I am sending you a copy of my Health Report “Consumer Tips on Medicine.” Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dear Dr. Gott: I have a sure-fire way of getting rid of leg cramps. When I get them, I grab my upper lip with my forefinger and thumb and pinch it for a few seconds. They immediately disappear. It never fails me or my husband. Have you ever heard of this? I’ve told a lot of friends about this, and they don’t believe me until they try it. Hope this helps some of your readers.

Dear Reader: I have received dozens of letters championing the technique you describe. I accept this. But my focus thus far has been on prevention not cure. If you and/or your husband are awakened at night with leg cramps leading to lip-pinching, I suggest that you try the “soap treatment” to prevent the cramps, thereby allowing you to have a restful sleep. Just to remind you, the technique involves putting a bar of soap – any kind of soap – under the bottom sheet at the foot of the bed. I hope you won’t have to pinch as often.

The Spokesman-Review Newspaper

Local journalism is essential.

Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.

Active Person

Subscribe to the Coronavirus newsletter

Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.